Anaphylaxis is an Extremely Rare Reaction to a Vaccine
We are sometimes asked if vaccines can cause an anaphylactic reaction. You may recognize this medical term used in association with someone who has a severe allergy for example to peanuts or to an insect bite.
Anaphylaxis is a severe and potentially life-threatening allergic reaction. It typically occurs within minutes or even seconds of exposure to things such as a specific food, insect venom, or certain medications such as penicillin for example. Anaphylaxis causes your system to release certain chemicals that in turn cause shock, resulting in a dramatic drop in blood pressure and a narrowing of the airway causing breathing difficulties. Anaphylaxis requires immediate medical care vis-à-vis a trip to the emergency room. You may know people who carry medications such as an epinephrine pen in order to self medicate if they are accidentally exposed to something to which they may have a severe reaction.
While certain vaccine antigens have been known to cause an anaphylactic reaction, anaphylaxis is an extremely rare reaction to a vaccine. (approximately one in a million). Even fainting or a vasovagal response following a vaccine, also somewhat rare, is distinguished from a true anaphylactic reaction. Doctors and other healthcare professionals are usually trained to know the difference.
Still it's not a bad idea to make sure that a provider is aware of any allergies you have prior to receiving a vaccine.
If you believe you are a family member has been injured by a reaction to a vaccine, you may be entitled to compensation under the national vaccine injury compensation act.